Azathioprine side effects...any relief

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Kiddiekakes
Regular Member


Date Joined Jun 2005
Total Posts : 60
   Posted 6/6/2011 11:05 AM (GMT -6)   
My Husband takes azathioprine for his Lupus but it gives him nasty side effects like double visions which almost start like a migraine but never gets to one.He says he head feel like it is going to blow off along with terrible muscle cramps around his chest/breast bone and back of shoulders and feels dizzy all the time.His Dr says this is normal side effects for this medication.
 
 
Are there any exercises or something that can eleviate the pain and discomfort of these side effects?
 
Thanks :-)
 
 
 

Red_34
Elite Member


Date Joined Apr 2004
Total Posts : 23551
   Posted 6/6/2011 1:32 PM (GMT -6)   
While I do not have Lupus, the side effect of this med is seen quite frequently on the Ulcerative colitis forum. How long has he been on it? The best and probably the main thing to do is give it time, especially if he just started it. It can take a month or two for the body to adjust to it. I am on Mercaptopurine which is similiar to Aza - I had the muscle cramping/pain too along with severe headaches and some nausea for the first month - month and a half. Then my body got used to it. What dose is he at?
SHERRY
Moderator-Allergies/Asthma and Alzheimer's, Co-moderator-UC
~Left sided Uc-'92**Unable to tolerate ALL mesalamines**
Colazal(9 daily)/6mp(50mgs)/Bentyl-Prilosec~allergies-Singulair/Zyrtec~Reynauds~OA-Tylonel Arthritis~Scoliosis~Sacroilitis~Dry eye-Restasis~GAD-Klonopin (.25mgs)~Rosacea-Metrogel/Elidel~IBS~Diverticulosis~Fibromyalgia

Kiddiekakes
Regular Member


Date Joined Jun 2005
Total Posts : 60
   Posted 6/6/2011 1:53 PM (GMT -6)   
He has been on it for over a year and a half...He is on 50 mg everyday...He says he feels like a zombie..always dizzy and the cramps come almost everyday and it's like he is having a mini heart attack although it is not heart related and not in the chest on that side...Very dull sharp pain which only lasts for about 60 seconds or abit longer...I have to massage it out...the double vision only lasts for about a few minutes also but he says he can feel it coming on...

I am just so scared for him..what if he is driving a car?although most of this happens either at home or work where he can sit down.

Red_34
Elite Member


Date Joined Apr 2004
Total Posts : 23551
   Posted 6/6/2011 3:36 PM (GMT -6)   
He's on a relatively low dose so I'm surprised to hear that he has such bad side effects. Does he have frequent blood testing? It sounds like he may not be able to tolerate it especially if he is still having issues after so long. Is there other immunosuppressent meds he can take?
SHERRY
Moderator-Allergies/Asthma and Alzheimer's, Co-moderator-UC
~Left sided Uc-'92**Unable to tolerate ALL mesalamines**
Colazal(9 daily)/6mp(50mgs)/Bentyl-Prilosec~allergies-Singulair/Zyrtec~Reynauds~OA-Tylonel Arthritis~Scoliosis~Sacroilitis~Dry eye-Restasis~GAD-Klonopin (.25mgs)~Rosacea-Metrogel/Elidel~IBS~Diverticulosis~Fibromyalgia

Kiddiekakes
Regular Member


Date Joined Jun 2005
Total Posts : 60
   Posted 6/6/2011 5:11 PM (GMT -6)   
Yes..He was being tested once a week and now it is once a month...He told his Reumy,Hematoligist,Respirstory Dr and Kidney specialist about the side effects and they all say it is the meds...Not sure if he can go on anything else...I sure wish he could...

These are all top Dr's in their fields for here in the big city!!

magilojoh
New Member


Date Joined Jun 2011
Total Posts : 3
   Posted 6/6/2011 11:16 PM (GMT -6)   
Hi Kiddiekakes; I'm new here. I just wanted to say I really feel for what you and your husband are going through. I take that med also but I don't have any side effects from it other than it doesn't seem to work as well as what I was on (I call it my non-candy candy cuz it seems like it works as good as m&ms for me), but what I was on had become too toxic for me-so in this game you sometimes go with the lesser of two evils-And I also think if these side effects are bothering him that much he may want to really pressure his Docs to give him something else-believe me other things are out there. Good luck

omega
Veteran Member


Date Joined Jan 2007
Total Posts : 610
   Posted 6/10/2011 10:13 AM (GMT -6)   
I dun know about side effects like double vision. I do know that I have no tolerance on this drug. My WBC dropped to nearly zero, and also the platlet counts dropped a lot. I lost all my hair, and I had a very nasty mouth ulcer like that of a chemo patient. The doc stopped my med right away. So if you notice one of these signs I had, you need to contact your doc immediately. I am now taking Cellcept which is a much better drug for me that Azaithiroprine. You may want to ask your rhumty about this drug, but it's quite expensive in the States.
DX SLE 1988; APS (Antiphospholipid Syndrome); High-Blood Pressure; Verapmil 40 mg bd (for migraine headaches), Cellcept 2000 mg;Omerprazole 40 mg; Warfarin; Calcium + Vitamin D 1200mg, Folic Acid 5 mg; Simvastin; Candesartan 4 mg

Texas_Kev
New Member


Date Joined Aug 2012
Total Posts : 1
   Posted 8/16/2012 11:36 AM (GMT -6)   
My first month on azathioprine had me trudging through every day for a month! I was so lethargic at only 50mg I just didn't do anything but work and sleep. After about a month, my body adjusted somewhat and I found that tenaciously working out every day I had time, whether I felt like it or not, made a big difference in my overall well-being (naturally) and gave me the stamina to persevere.

50mg did not put my ulcerative colitis into complete remission, but bumping it up to 75mg daily did, and I don't recall feeling more tired for it. I missed the month of June I slept through, but the rest of the year was worth it to be largely symptom free from the colitis. With all of its issues, I wish my doctor had prescribed azathioprine years ago. I feel as though I may have undergone a lot of unnecessary suffering.

A year later, I had a relapse that wouldn't respond to anything else, so the azathioprine dose was increased to 100mg, then to 150mg daily (after checking my blood thioprine levels to see if I could expect to tolerate it well, of course). At this increased dose, it's kicking my butt again. Now I'm having vision problems, I'm always tired, I lost my libido, I have frequent indigestion, and I get muscle cramps night and day. Still, its starting to put my ulcerative colitis into remission again, so it's worth it!

In the meantime, I try to stay well hydrated and physically active. I also have learned that avoiding alcohol (I love a fine ale) helps with the tiredness and avoiding caffeine helps with the vision problems. I avoid sugar, too, since my body doesn't control yeast on it's own very well now.

In the grand scheme of things, I list azathioprine as one of the things for which I am truly grateful. It's not nearly as incapacitating as the ulcerative colitis it helps control.
New Topic Post Reply Printable Version
Forum Information
Currently it is Wednesday, September 19, 2018 11:23 AM (GMT -6)
There are a total of 3,004,664 posts in 329,161 threads.
View Active Threads


Who's Online
This forum has 161747 registered members. Please welcome our newest member, Daf.
206 Guest(s), 11 Registered Member(s) are currently online.  Details
SoMuchFun, Deep_sleep, clocknut, PeterDisAbelard., BillyBob@388, Lynnwood, InTheShop, RunJerRun, F8, straydog, iPoop